Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 94, NWS Grand Rapids, MI

July 26, 1997Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 26, 1997, 3:46 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 26, 1997, 3:46 AM EDT (07:46 UTC)
Expired
Jul 26, 1997, 4:50 AM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:50 AM EDTThunderstorm Wind 61Port Sheldon, MIA trained National Weather Service spotter measured a 70 mph wind gust at Port Sheldon at 3:50 AM EDT.
Jul 26, 4:15 AM EDTThunderstorm WindHolland, MILocal media reported tree and power line damage in the city of Holland. Tree limbs to 42 inches in circumference were downed in severe thunderstorm wind gusts.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS1 KGRR 260747 RRA
SVRGRR
MIC005-139-MIZ533-260850-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EDT SAT JUL 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  OTTAWA COUNTY - SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 450 AM EDT
 
* SOME LOCATIONS AFFECTED
  HOLLAND              AROUND 355 AM EDT
  SAUGATUCK            AROUND 355 AM EDT
  ZEELAND              AROUND 400 AM EDT
  HUDSONVILLE          AROUND 410 AM EDT

* AT 346 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND
  SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST
  OF HOLLAND MOVING SOUTHEAST AT 30 MPH. THIS STORM PRODUCED A WIND
  GUST OF 80 MPH IN PORT SHELDON AT 342 AM EDT.

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

TRH
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:03 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 25, 10:03 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT FRI JUL 25 1997

SVR CONVECTION ONGOING IN SRN WI ATTM...WHERE 35KT LLJ PER THE
PROFILER NETWORK IS INTERSECTING SFC AND ELEVATED WARM FRONTAL
BOUNDARIES. AIR TO THE SOUTH OF SFC BOUNDARY VRY WARM AND MOIST...
WITH TEMPS WELL INTO THE 80S AT 01Z AND DEW POINTS NR 80. DEW POINTS
AT H8 IN EXCESS OF +15 DEGREES C ALSO FEEDING INTO SYSTEM. DIFFLUENT
THICKNESS PATTERN SUGGESTS BACK BUILDING ACRS SRN WI...BUT TSTM/S
SHLD ADVECT EAST TWRD MI...THEN SOUTHEAST ACRS LWR MI. STORM TRACKING
ALGORITHM PER THE KGRR 88D SHOWING THIS VRY WELL ATTM...WITH CELLS IN
SC LWR TRACKING SOUTHEAST...WHILE CELLS IN ERN WI TRACKING DUE EAST.
TSTM/S SHLD DECREASE IN INTENSITY AS THEY CROSS LK MI AND INTO MORE
STABLE AIR ACRS LWR MI. LI/S -6 TO -8 IN WI...AND ONLY -2 TO -4 IN
SW LWR MI. CENTRAL LK MI WTR TEMPS IN THE LWR 60S SHLD ALSO HELP
TO DECREASE THE TSTM INTENSITY JUST A BIT. WILL G.O WITH LIKELY POPS
FOR MOST OF THE CWA THOUGH...WITH CHC POPS FOR LAN AND JXN. ADDED
WARM AND HUMID WORDING AS WELL.
RJD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:20 AM EDTSevere Thunderstorm WarningGRRClinton50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.